Peak T: I had e-mailed you about my husbands low t a while back. Last week he had a testosterone check and you wouldn't believe the results. It was less than 100. I cant believe this and I don't what else to do. The doctor prescribed androgel 1.62%. He quit taking andogel 1% a few days before to lower the results on purpose (he took this for 1 year prior).
Anyway, he is currently taking crestor for high cholesterol and I noticed when he started taking it, everything went down hill. Lately I been on him to eat better and work out. He has been doing great. No more ambien, no beers, only wine once in a while. Do you think It be ok to get him to stop taking crestor? I mean if he works out and eats right, where would the plaque come from? I just hate this pill for everything. He is also taking fish oil a few times a day, ginkgo biloba, he drinks cocoa. Also, he takes Zoloft for depression and is still depressed. What are your thoughts?
I've just got a sec, but here are few comments:
--With T that low, he needs to be carefully monitored for bone loss, anemaia, low estradiol, etc.
--Crestor can lower testosterone but I doubt that has much to do with his abyssmally low T. Imo it probably has most to do with 1) Androgel - see comments below - and 2) the fact he quit it. When you quit HRT, you have a rebound period usually where your testosterone falls even further. It usually takes months (from what I have seen) for it to normalize to what it was before.
--Our bodies make all the saturated fat that we need. When we consume extra amounts in the diet, it will send our cholesterol through the roof, especially with a modern lifestyle. A Low Fat Diet will dramatically reduce his high cholesterol without using pharaceuticals. Almost everyone I know who has gone on a true, whole foods Low fat Diet has pushed their cholesterol below 150.
--Please use the search for Androgel above on the forum. You will see issue after issue with it being poorly absorbed and men's testosterone actually decreasing from being on it.
--Gingko can react with some medications. Get all supplements checked with your doc.
--As I think we've discussed, low testosterone can definitely contribute and even initiate depression in men. You know his history, but this is certainly not helping things. The sword can cut the other way as well: depression can increase cortisol which will tend to lower testosterone through a variety of pathways.
--You must get your doctor to monitor your husband very regularly. There is no way he should have testosterone that low after a year of HRT. This should have been diagnosed and discovered by your doctor within a few months of him giving him Androgel. Then a different delivery method could have been explored that would definitely boost his testosterone.
Pellets, injections, (well-written) compounding and patches all usually work from what I have seen. Arimidex and Clomid would probably work. The point is that there are many ways to go and your husband needs to be monitored frequently until this a solution is actually achieved.
--If I remember right, your husband has quite severe depression. SSRI's by themselves have not done well in the studies and have many sexual dysfunction issues as you probably know. However, I have read that many knowledgeable doctors are now combine them with SNRI's, atypicals, triclyclics, etc. to achieve much better results. However, all of these require experimentation with the patient, have side effects, etc.
--Be sure that is not even marginally hypothyroid. Hypothyroidism will put the accelerator on many mental conditions including depression. It also can lower testosterone. (Get his Vitamin D checked if you have not as well.)
And I wish you all the best, btw, as this sounds like a very tough situation.